Woman 'burned by steroid cream' so badly she no longer recognises herself in the mirror
| Last updated
Featured Image Credit: Kennedy News and Media
A woman says steroid cream has 'burned' her skin so severely that she no longer recognises herself.
Nicole Mackenzie, 26, from Glasgow, began using the cream to treat her eczema over a year ago, but within six months, Nicole says the cream had 'eaten away' at her skin.
You can watch Nicole's video of her condition below:
The damage is so severe that Nicole is only able to wear pyjamas and has to constantly take co-codamol and morphine to ease the pain.
"It's 10 times more painful than eczema," she says.
"Day to day it's so bad I can't walk. My skin's so tight I can't bend my legs, they're so stiff. I have to reapply moisturiser every half an hour. I wear clingfilm on my arms to help keep the moisture in.
"I've got something called 'red skin syndrome' or 'red sleeve' which is where my full body is just bright red.
"It's not like a rash, it's like yellow weeping fluids coming out of my skin and causing it to crust all over. It's all over my body. Everywhere is awful, but my face is the worst."
Nicole also had to move out of her flat with her boyfriend to live at home with her mum, where she now describes her days as 'empty' and 'painful'.
"I ended up having to move out of the flat where I lived with my boyfriend and I moved in with my mum, she's basically my full-time carer now."
Adding to this, she had to quit her job as an admin worker and can barely leave the house.
"I can't wear normal day to day clothing. I've been in pyjamas since October. Any clothing, like jeans and t-shirt, just hurts my on skin. It's too sore," she explains.
"I've been off work since October because I couldn't start my day because of how bad my skin was.
"I couldn't shower because the pressure of the water against my skin would hurt. I was struggling to look after my personal hygiene."
By opening up on TikTok, Nicole hopes she can raise awareness about her journey and help others in similar situations.
"It's had such an affect on me to the point it's really made me suffer with my mental health," she adds.
"My days are very very empty. I don't do anything. I wake up in the morning, I bathe, I do my creams, and then I lie back in bed.
"That's not the life I want to live so. It has gotten so depressing. I feel like I'm a burden to myself and to other people. Someone else has to do everything for me."
After referrals to a dermatologist, Nicole has now been prescribed an immunosuppressant drug which she hopes will stop her skin from flaring up as much.
"The doctors say to give methotrexate at least six weeks before you start seeing any sort of difference, but that's basing off curing eczema, rather than topical steroid withdrawal, so it might take longer," she says.
"My brother's getting married in May and I'm a bridesmaid so I'm just hoping that it'll work the same."
- Woman suffers life-changing injuries when she ran herself over after forgetting to put handbrake on
- Woman says she has no choice but to have baby alone as men are intimidated by her
- 103-year-old woman defies her age by hitting the gym regularly
- Woman says she avoids paying rent by living in a shed in her parents' back garden